Wildfire, Harvey
- When
- February 9, 2:15 PM CST to February 10, 7:00 PM CST
- Where
- Harvey forecast zone
- Crop damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
At approximately 2:15 pm, February 9th a large grass fire broke out along the Reno / Harvey County line just north of Burrton. The fire spread quickly, fed by drought conditions and sustained winds of 25 to 35 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
At approximately 2:15 pm, February 9th a large grass fire broke out along the Reno / Harvey County line just north of Burrton. The fire spread quickly, fed by drought conditions and sustained winds of 25 to 35 mph. The fire was believed to be extinguished that evening but around noon on February 10th the fire reignited as strong winds once again swept across the area. The fire was eventually extinguished late in the day on February 10th. In all, 70 firefighting units from 6 counties worked the fire which burned 8,800 acres causing approximately 30 thousand dollars of damage to ranch and farmland. Information for this narrative was supplied by the McPherson Sentinel and the Times-Sentinel of Cheney, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 9, 10:45 AM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1045 AM CST THU FEB 9 2006 .DISCUSSION... CURRENT FORECAST LOOKS TO BE ON TRACK. LATEST SATELLITE IMAGERY INDICATES A BROKEN TO OVERCAST LAYER OF MID AND HIGH LEVEL CLOUDS MOVING THROUGH NORTHEAST KANSAS...WITH CLOUDS BECOMING MORE SCATTERED THROUGH THE NORTH CENTRAL AND NORTHWEST PARTS OF THE STATE. SHOULD SEE THESE CLOUDS CONTINUE TO MOVE SOUTHEAST THROUGH THE DAY. AT LATE MORNING WINDS WERE GUSTING TO AROUND 20 MPH IN THE WESTERN PART OF THE STATE. SHOULD ALLOW FOR GOOD WARMUP IN THE WESTERN PART OF THE STATE WITH THE WARMEST TEMPERATURES IN OUR CWA CONFINED TO OUR WESTERN COUNTIES...WITH HIGHS IN THE MID 50S. THE REMAINDER OF THE FORECAST AREA...HIGHS IN THE MID 4OS EAST TO AROUND 50 THROUGH THE I-135 CORRIDOR. ELDER .................................................. 326 AM CST THU FEB 9 2006 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE TEMPERATURES THROUGH THE WEEK. TODAY: SURFACE HIGH PRESSURE OVER EASTERN KANSAS IS EXPECTED TO SLIDE TO THE MISSISSIPPI VALLEY BY THIS EVENING. THE GFS/NAM/UKMET ARE SHOWING SOME DIFFERENCES IN THE POSITION OF THE SURFACE HIGH THIS EVENING WHICH WILL MAKE AN IMPACT ON TEMPERATURES THIS AFTERNOON. CURRENTLY THE NAM IS A LITTLE BIT SLOWER THAN THE UKMET/GFS IN PUSHING OUT THE HIGH. LOOKING AT THE LATEST SURFACE ANALYSIS WE ARE LEANING MORE TOWARDS THE NAM SOLUTION...SINCE IT APPEARS THAT SURFACE HIGH HAS NOT MOVED VERY MUCH DURING THE PAST COUPLE OF HOURS. THIS WILL AID IN KEEPING THE WARMER TEMPERATURES ACROSS WESTERN KANSAS THIS AFTERNOON. ANOTHER FACTOR IS THE COLD FRONT RACING SOUTHEAST. RIGHT NOW...THE FRONT IS MOVING ACROSS NORTHERN WYOMING AT A FAIRLY GOOD CLIP. DID A QUICK EXTRAPOLATION ON THIS FRONT...AND IT APPEARS THAT IS SHOULD ARRIVE IN RUSSELL AND LINCOLN COUNTIES AROUND 22Z. JUST AHEAD OF THIS FRONT...WE SHOULD SEE THE FLOW TURN TO THE SOUTHWEST WHICH WILL ALLOW FOR SOME COMPRESSIONAL WARMING MAINLY ACROSS CENTRAL KANSAS. AREAS OF WEST OF A HUTCHINSON TO KINGMAN LINE...MAY SEE SOME COMPRESSIONAL WARMING AS WELL LATE IN THE DAY...BUT MOST OTHER SPOTS WILL HAVE SOUTHERLY FLOW WHICH WILL NOT PLAY A LARGE ROLE IN WARMING THE BOUNDARY LAYER. WITH ALL THAT SAID CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE WITH HIGH CONFIDENCE. TONIGHT: THE COLD FRONT WILL PUSH THROUGH THE AREA....BUT IT WILL NOT BRING AN ABRUPT DROP IN THE TEMPERATURES. WE COULD SEE SOME MID AND HIGH CLOUDS SKIRT ACROSS THE NORTHERN SECTIONS OF THE FORECAST AREA WHICH IS NEAR THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET...WHICH WILL TEND TO KEEP TEMPERATURES FROM RADIATING OUT TONIGHT. FRIDAY-FRIDAY NIGHT: LATEST WATER VAPOR LOOP IS SHOWING A FAIRLY DISTINCT VORT LOBE MOVING THROUGH ALBERTA. THIS GFS/UKMET/NAM SHOW THIS WAVE MOVING INTO IOWA AND NORTHERN MISSOURI BY FRIDAY EVENING. ON THE SOUTHERN FRINGES OF THIS WAVE...WE MAY SEE AN INCREASE IN MID LEVEL CLOUDS. THIS WAVE WILL ALSO BE THE SOURCE OF MUCH COOLER TEMPERATURES. ONCE THAT WAVE MOVES THROUGH MISSOURI...THE NORTHERLY FLOW WILL BEGIN TO PICK UP ALONG WITH THE COLD AIR ADVECTION. CURRENT FORECASTED HIGHS FOR FRIDAY WILL BE NEAR NORMAL...BUT THE TEMPERATURES WILL BEGIN TO TUMBLE FRIDAY NIGHT. CURRENT FORECAST SEEMS TO HAVE A GOOD HANDLE ON THIS. THEREFORE...WE WILL NOT MAKE TOO MANY CHANGES. FORECAST CONFIDENCE IS HIGH. SATURDAY-SUNDAY: THE SURFACE HIGH WILL CONTINUE TO DIVE INTO THE SOUTHERN PLAINS ON SATURDAY. THIS WILL KEEP THINGS UNSEASONABLY COOL FOR ANOTHER DAY. THERE ARE SOME TIMING DIFFERENCE IN THE SPEED OF THE NEXT WAVE MOVING OUT OF CANADA WITH ITS ASSOCIATED COLD FRONT ON SUNDAY. THE GFS/UKMET ARE THE SLOWEST WHICH WOULD ALLOW FOR ANOTHER QUICK WARMUP. THESE MODELS LOOK TO BE FAIRLY CONSISTENT IN THIS SCENARIO DURING THE PAST COUPLE OF RUNS...WHILE THE ECMWF IS A LITTLE QUICKER ON THE SPEED OF THE FRONT. I STILL DO NOT HAVE A LOT OF CONFIDENCE AT THIS JUNCTURE ON THE POSITION OF THE FRONT...BUT ITS SPEED COULD BE A MAJOR PLAYER ON TEMPERATURES ACROSS THE FORECAST AREA. FOR NOW...WE INCREASED THE THERMAL GRADIENT ACROSS SOUTHERN KANSAS...SINCE THESE AREAS MAY NOT SEE THE PASSAGE OF THE FRONT UNTIL LATER IN THE DAY. FORECAST CONFIDENCE IS LOW. MONDAY-WEDNESDAY: THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN FLATTENING OUT THE UPPER LEVEL PATTERN DURING THIS TIMEFRAME. THIS WILL ALLOW FOR TEMPERATURES TO CLIMB TO ABOVE NORMAL BY TUESDAY. THE NEXT FLY IN THE OINTMENT IS THE SPEED OF THE NEXT WAVE RIDING THROUGH THE REGION ON WEDNESDAY. WE DECIDED TO INCREASE TEMPERATURES ON TUESDAY...SINCE IT LOOKS LIKE THIS WAVE SHOULD BE MAINLY WEST OF THE FORECAST AREA. PRECIPITATION CHANCES STILL LOOK PRETTY NIL AT THIS TIME...SINCE THIS TYPE OF PATTERN USUALLY IS NOT CONDUCIVE FOR GOOD MOISTURE RETURN. FORECAST CONFIDENCE IS MEDIUM. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 49 28 41 17 / 0 0 0 5 HUTCHINSON 50 26 39 16 / 0 0 0 5 NEWTON 47 25 38 17 / 0 0 0 5 ELDORADO 47 25 39 17 / 0 0 0 5 WINFIELD-KWLD 49 27 41 18 / 0 0 0 5 RUSSELL 52 24 37 16 / 0 0 0 5 GREAT BEND 52 25 37 16 / 0 0 0 5 SALINA 51 26 39 17 / 0 0 0 5 MCPHERSON 49 25 39 16 / 0 0 0 5 COFFEYVILLE 48 27 41 19 / 0 0 0 5 CHANUTE 46 25 39 18 / 0 0 0 5 IOLA 45 24 39 18 / 0 0 0 5 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 528 AM CST THU FEB 9 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 528 AM CST THU FEB 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498617, 5498618.